Alternate Names : Immune hemolytic anemia secondary to drugs, Anemia – immune hemolytic – secondary to drugs
Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body’s defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal.
See also: Hemolytic anemia
Overview, Causes, & Risk Factors
In some cases, a drug can cause the immune system to mistakenly think your own red blood cells are dangerous, foreign substances. Antibodies then develop against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early.
Drugs that can cause this type of hemolytic anemia include:
- Cephalosporins (a class of antibiotics)
- Penicillin and its derivatives
- Some nonsteroidal anti-inflammatory drugs (NSAIDs)
There are many other rarer causes of drug-induced hemolytic anemia. This includes hemolytic anemia associated with glucose-6 phosphate dehydrogenase (G6PD) deficiency. But in this case, the breakdown of red blood cells is due to a certain type of stress in the cell, not the body’s immune system.
Drug-induced hemolytic anemia is rare in children.
Pictures & Images
Antigens are large molecules (usually proteins) on the surface of cells, viruses, fungi, bacteria, and some non-living substances such as toxins, chemicals, drugs, and foreign particles. The immune system recognizes antigens and produces antibodies that destroy substances containing antigens.
Review Date : 3/2/2009
Reviewed By : David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and Yi-Bin Chen, MD, Leukemia/Bone Marrow Transplant Program, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.